Cutaneous Complications Associated with Breast Cancer and the Effects of Cancer Therapies on Skin Health, Prevention, and Clinical Management

  Share :          
  129

Abstract: Breast cancer can present with various dermatological manifestations resulting directly from tumor invasion or secondary to oncological therapies (radiation, chemotherapy, targeted therapy, and immunotherapy). Early recognition of these cutaneous signs is crucial for optimal clinical management and improving patient quality of life. 1. Direct Cutaneous Manifestations of Breast Carcinoma A. Inflammatory Breast Cancer (IBC) & Peau d'Orange Characterized by dermal lymphatic invasion by tumor emboli, leading to acute erythema, edema, and the classic "peau d'orange" (orange peel) appearance of the skin due to superficial cutaneous lymphatic obstruction. B. Paget's Disease of the Nipple An intraepithelial adenocarcinoma presenting as chronic, eczematous, or psoriasiform changes of the nipple-areolar complex, frequently associated with an underlying ductal carcinoma in situ or invasive carcinoma. C. Cutaneous Metastases & Carcinoma En Cuirasse Breast cancer is the most common visceral malignancy causing cutaneous metastases in females. Presentation typically includes firm, non-tender nodular lesions or sclerodermoid brawny induration of the chest wall (Carcinoma en cuirasse). 2. Treatment-Induced Dermatological Complications A. Radiation Dermatitis • Acute Phase: Erythema, dry or moist desquamation, hyperpigmentation, and localized pruritus within weeks of radiotherapy. • Chronic Phase: Radiation-induced dermal fibrosis, telangiectasias, skin atrophy, and secondary cutaneous malignancies (e.g., angiosarcoma). B. Chemotherapy-Induced Cutaneous Toxicity • Alopecia: Anagen effluvium induced by cytotoxic agents such as Taxanes and Anthracyclines. • Hand-Foot Syndrome (Palmar-Plantar Erythrodysesthesia): Characterized by painful symmetrical erythema, edema, and desquamation secondary to Capecitabine or Doxorubicin. C. Endocrine & Targeted Therapy Effects • Aromatase Inhibitors & Tamoxifen: Cutaneous xerosis, mucosal dryness, hair thinning, and vasomotor hot flashes. • Targeted Agents (e.g., CDK4/6 inhibitors, Trastuzumab): Drug-induced maculopapular rashes, paronychia, and stomatitis. Conclusion Multidisciplinary collaboration between oncologists and dermatologists is essential to effectively recognize and manage dermatological complications in breast cancer patients, thereby maintaining treatment adherence, minimizing morbidity, and improving overall patient quality of life.